One in Three Adults Take Meds That Can Cause Depression
Feeling down? Check your prescription labels. More than a third of U.S. adults take medications which list depression and suicide as potential side effects.
That’s the finding of a study from the University of Illinois at Chicago. Researchers looked back at the medications used by more than 26,000 adults between 2005 and 2014 and found that more than 200 commonly used prescription drugs listed depression and/or suicide as potential side effects.
The culprits included painkillers, birth control pills, blood pressure and heart medications and proton pump inhibitors used to treat acid reflux.
If you take more than one medication, pay extra attention. The study, published in the Journal of the American Medical Association, found the percentage of adults experiencing depression increased with number of medications taken:
- 15% for three or more medications
- 9% for two medications
- 7% for one medication
- 5% for those taking zero medications
There’s two ways to determine if a medication may be causing the depressive symptoms:
Time. If the depression appears within a month of starting or stopping a medication, it may be medication-induced.
Dose response. If increasing or decreasing the medication dose affects symptoms of depression, this indicates a possible relationship.
The takeaway message for anyone who takes medications:
- Be aware that a risk of depression comes with common prescription medications.
- Be even more aware if you’re taking more than one medication which lists depression or suicide as a possible side effect.
- Always check the side effects for new medications and talk to your pharmacist and/or health care provider if you have any questions or concerns.
- Never stop or start a medication — or change the dosage — without consulting your health care provider.
- If you have suicidal thoughts or behavior, seek help immediately. Do not ignore or wait out feelings of depression or suicidal thoughts.
“Prevalence of Prescription Medications With Depression as a Potential Adverse Effect Among Adults in the United States.” Dima Mazen Qato, PharmD, MPH, PhD; Katharine Ozenberger, MS; Mark Olfson, MD, MPH.JAMA. 2018;319(22):2289-2298. doi:10.1001/jama.2018.6741
Bob Grenier, Pharm.D., is a Retail Pharmacy Manager at CHI Health.